Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 312, NWS Sioux Falls, SD

August 17, 2001Cherokee County, Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 17, 2001, 6:44 PM CDT for Cherokee County, Plymouth County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 6:44 PM CDT (23:44 UTC)
Expired
Aug 17, 2001, 7:00 PM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherokee County, IA, Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS53 KFSD 172345
SVRFSD
IAC035-149-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CHEROKEE COUNTY IN NORTHWEST IOWA
  SOUTHEAST PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 700 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF KINGSLEY...OR ABOUT 18
  MILES SOUTHEAST OF LE MARS...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSLEY AROUND 650 PM CDT
  WASHTA AROUND 655 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

LAT...LON 4274 9584 4266 9606 4257 9600 4257 9571

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT FRI AUG 17 2001

IN THE FIRST PD...2 MAIN BNDRYS WL AFFECT CWA. FIRST ONE IS A SFC
TROF MOVG ACRS SERN CWA. THIS SHOW UP WELL ON SAT WITH CU FIELD
AHEAD OF TROF FM FSD-YKN. TCU EVIDENT JUST SE OF FSD. WEAK INSTABIL
ASSOCD WITH THIS TROF AND CAN NOT RULE OUT A FEW TRW AHEAD OF THIS
FEATURE. NEXT FEATURE IS A CDFNT MOVG THRU SRN ND AND NW SD.
INSTABIL MUCH GREATE WITH VERY COLD H5 AIR RUSHING DOWN INTO SERN ND
ATTM. LAPSE RATE OF 7-9 DEG PROGGED ACRS CWA WITH THIS FNT TONITE
WITH BEST LIFT ACRS NW IA AND SW MN BETWEEN 00Z AND 06Z. WL GO WITH
HIGHEST POPS ACRS THESE AREAS TONITE AND WL LEAVE SW CWA DRY AS DPS
HAVE DROPPED INTO THE 40S BEHIND FIRST BNDRY. THREAT OF PRECIP SHUD
END OVR FAR SERN CWA AFT 06Z. QUESTION IS WHEHTER ANY SVR TRW WL GET
GOING THIS EVE ACRS SW MN AND NW IA WITH CDFNT. MAIN THEAT WL BE
HAIL WITH THE COLD AIR ALOFT.

ON SAT...INTIT UNDER CYC FLOW SO CU SHUD DEVELOP FAIRLY QUICKLY OVR
ERN CWA AND MAY EVEN SEE AN ISOLD RW OVR SW MN. BUT FOR NOW WL LEAVE
FCST DRY WITH COOLER TEMPS. HIGH PRES OVR CWA ON SUN SHUD PRODUCE
FINE WX WITH PLEASANT TEMPS EXPECTED.

PATTERN BEGINS TO CHG TO A MORE ACTIVE PATTERN SUN NITE INTO NEXT
WEEK. FOR SUN NITE...DECENT WAA PATTERN WITH S/W MOVG ACRS SD. CUD
SEE SCT TRW DEVELOP OVR WRN CWA SUN NITE AND SPREAD INTO THE E ON
MON. THEN PATTERN ALOFT BEGINS TO CHANGE WITH WRN US UPPER RIDGE
SHIFTING E AND TROF MOVES INTO PAC W. THIS WL SET UP A PATTERN WITH
S/WS RIDING ACRS THE NRN PLAINS WITH TROPICAL CONNECTION
DEVELOPING. THIS WL BRING A CHC OF TRW TO THE CWA NEXT WEEK WITH
TIMING OF EACH WAVE DIFFICULT. NONETHELESS...LOOKS LIKE AN ACTIVE
PATTERN AND WL NEED TO MENTION CHC OF TRW MOST AREAS IN THE EFP.
SHUD ALSO BECOME MORE WARM AND HUMID AS PERSISTENT H85 JET ADVECTS
DEEPER MOISTURE N...ESPEC OVR ERN CWA.

.FSD...NONE.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:07 PM CDTSevere Thunderstorm WarningFSDLyon23 min
Aug 17, 4:27 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux33 min
Aug 17, 4:57 PM CDTSevere Thunderstorm WarningFSDSioux33 min
Aug 17, 5:04 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth26 min
Aug 17, 5:15 PM CDTTornado WarningFSDSioux30 min
Aug 17, 5:22 PM CDTSevere Thunderstorm WarningFSDWoodbury23 min
Aug 17, 5:28 PM CDTTornado WarningFSDWoodbury32 min
Aug 17, 5:30 PM CDTTornado WarningFSDPlymouth30 min
Aug 17, 5:37 PM CDTTornado WarningFSDCherokee23 min
Aug 17, 5:43 PM CDTTornado WarningFSDSioux32 min
Aug 17, 5:55 PM CDTTornado WarningFSDCherokee, Plymouth50 min
Aug 17, 5:55 PM CDTTornado WarningFSDWoodbury35 min
Aug 17, 6:30 PM CDTTornado WarningFSDWoodbury15 min
Aug 17, 6:39 PM CDTTornado WarningFSDIda, Woodbury51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.